Tingling and/or numbness (aka paresthesias) in the palms and soles are the first symptoms, which then evolve into painful well-demarcated symmetrical swelling and red plaques, followed by peeling and symptom resolution.
Acral erythema has been reported in patients receiving sustained dosing (or those who could use prolonged exposure) of the cytotoxic drugs fluorouracil, capecitabine, cytarabine, sorafenib, sunitinib, and pegylated liposomal doxorubicin.
Symptoms generally resolve 1 to 2 weeks after discontinuing chemotherapy. Results from small clinical studies suggest that corticosteroids may be helpful in relieving symptoms, and that frequent applications of emollients to the hands and feet may help prevent the disorder. The offending anticancer drug may be reintroduced at lower doses once the side effects have abated.
Acral erythema, with similar clinical and histological features, can also occur after bone marrow transplant due to dermatologic manifestations of graft vs. host disease.
Acral erythema is an adverse drug reaction to chemotherapy that can occur days to months after a patient begins treatment and results in reddening, swelling and desquamation of the skin, often of the palms and soles.The syndrome is also referred to as hand-foot syndrome, palmar-plantar erythrodysesthesia, and Burgdorf’s reaction.